Management issues for women with epilepsy: neural tube defects and folic acid supplementation.Neurology 2003; 61(6 Suppl 2):S23-6Neur
For infants exposed to antiepileptic drugs (AEDs) in utero, the risk for congenital malformations is approximately 4 to 6%, twice the rate reported in the general population. A variety of malformations have been reported in association with prenatal exposure to AEDs. However, a particular association of valproate and carbamazepine with neural tube defects (NTDs)--specifically, with spina bifida aperta (SB)--has been identified. The prevalence of SB is approximately 1 to 2% with valproate exposure and 0.5% with carbamazepine. Reported risk factors for NTDs include previous pregnancy with an NTD, maternal insulin-dependent diabetes mellitus, various nutritional deficiencies and occupational exposures, and high prepregnancy weight. Deficiencies of folate have been implicated in the development of birth defects, including NTDs. The value of periconceptional folic acid supplementation for women in the general population is accepted. However, it is unclear whether folic acid supplementation protects against the embryotoxic and teratogenic effects of AEDs because animal and human studies and case reports have shown variable results. Nevertheless, folic acid supplementation is recommended for women with epilepsy as it is for other women of childbearing age. Even with supplementary folic acid, women taking valproate or carbamazepine should undergo perinatal diagnostic ultrasound to rule out NTDs.